Problems can arise easily in the correct use of pharmaceuticals. A mistake at any level might lead to serious health consequences; a doctor can prescribe the wrong dose, a nurse can administer medication at the wrong time or an unforeseen reaction with another drug can occur.
But patients usually do not have to worry about the medication they are taking being the one it is supposed to be when it comes directly out of labeled packaging. Alas, in the latest drug manufacturer recall, two types of visually similar pills were switched in a potentially dangerous packaging mix-up.
American Health Packaging has issued a recall of a lot of hospital unit dose presentation 600-mg ibuprofen tablets and a lot of oxcarbazepine tablets in 300-mg doses because tablets of each could have wound up in packages for the other. Oxcarbazepine is a seizure drug prescribed to epilepsy patients.
American Health Packaging, a unit of AmerisourceBergen, recalled the tablets after receiving a customer complaint. The company has said it is not aware of any adverse medical events related to the packaging mistake. But, it admits that ibuprofen can cause problems in some patients, and that missing a dose of oxcarbazepine can cause an epilepsy patient to have a seizure.
A number of similar packaging mistakes have already plagued drug makers this year. For patients who rely on medication, taking the wrong pill, or missing a dose of the correct pill, can have disastrous consequences. If you or someone you love was harmed by a medication packaging error, you may be entitled to compensation from the drug manufacturer.
FiercePharmaManufacturing, "American Health recalls epilepsy drug and ibuprofen over possible tablet switch," Eric Palmer, June 21, 2014